My 15 year old nephew has MDS and is currently on dialysis as well as antifungal medicine. He is also getting UV treatment to kill any bacteria in his blood. He contracted a deadly fungus in his throat. During these past 3 days he has started hallucinating and throwing violent fits. His speech becomes slurred and he doesn't make any sense. Then he will become completely unresponsive. They did an MRI and there was no signs of stroke or seizures. His vitals are good. The doctors are stumped. They do not know if it is the antifungal medicine or effects of dialysis. They are leaning toward dialysis and they say when flushing out the system, a disequilibrium can occur which means he is not getting enough liquid to his brain. This can cause these epsiodes. My family is besides themselves. He has been in the hospital for over 200 days now and he continues to contract rare side effects. Can anyone shed any light on why he is having these violent episodes where he thinks that he is someone else? Today he punched his mother and father and had to be tied to the hosiptal bed.
Yes, dialysis can cause hallucinations, and so also deteriorating kidney function. Usually hallucinations and violence are seen in psychotic disorders, especially schizophrenia. Kidney failure can also precipitate schizophrenia like symptoms. The other possibility is a brain infection. Please discuss this with your nephew’s doctor. Take care!
The medical advice given should not be considered a substitute for medical care provided by a doctor who can examine you. The advice may not be completely correct for you as the doctor cannot examine you and does not know your complete medical history. Hence this reply to your post should only be considered as a guiding line and you must consult your doctor at the earliest for your medical problem.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.